Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 43, NWS Bismarck, ND

June 9, 20126 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 9, 2012, 4:59 AM CDT for 6 counties in North Dakota. It was in force for 61 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2012, 4:59 AM CDT (09:59 UTC)
Expired
Jun 9, 2012, 6:00 AM CDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Burke County, ND, Dunn County, ND, McKenzie County, ND, Mountrail County, ND, Renville County, ND, Ward County, ND

What was reported inside it

TimeReportWhereRemark
Jun 9, 5:05 AM CDTHAIL 1Battleview, ND50 MPH WINDS AND ABOUT 0.75 INCHES OF RAIN. RELAYED BY BROADCAST MEDIA.
Jun 9, 5:12 AM CDTHAIL 1Columbus, NDRELAYED BY BROADCAST MEDIA
Jun 9, 5:19 AM CDTTSTM WND GST 60Stanley, NDSTANLEY RADAR OBSERVER
Jun 9, 5:30 AM CDTTSTM WND DMGPalermo, NDPOLE BARN BLOWN DOWN. REPORT RELAYED BY MEDIA. EVENT TIME ESTIMATED BY RADAR.
Jun 9, 5:50 AM CDTTSTM WND DMG7 N Plaza, NDRECEIVED REPORT OF SEVERAL TELEPHONE POLES COMPLETEDLY DOWN
Jun 9, 6:04 AM CDTHAIL 0.88Berthold, NDSEVERAL CALLS FROM BERTHOLD WITH PEA TO NICKEL SIZED HAIL AND HEAVY RAIN. RELAYED BY BROADCAST MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 3:07 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

932 
WUUS53 KBIS 090959
SVRBIS
NDC013-025-053-061-075-101-091100-
/O.NEW.KBIS.SV.W.0043.120609T0959Z-120609T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
459 AM CDT SAT JUN 9 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN RENVILLE COUNTY IN NORTH CENTRAL NORTH DAKOTA
  WESTERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA
  BURKE COUNTY IN NORTHWEST NORTH DAKOTA
  NORTHEASTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA
  MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA
  NORTH CENTRAL DUNN COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 600 AM CDT/500 AM MDT/

* AT 455 AM CDT/355 AM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTH OF
  NOONAN TO WHITE EARTH TO MANDAREE...AND MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  4 BEARS LODGE...LARSON...POWERS LAKE...ROSS...NEW TOWN...
  COLUMBUS...SKUNK CREEK BAY RECREATION AREA...POUCH POINT RECREATION
  AREA...LOSTWOOD...STANLEY...VAN HOOK PARK...BELDEN...LIGNITE...
  PARSHALL BAY RECREATION AREA...NORTH PORTAL...PORTAL...PALERMO...
  COTEAU...FLAXTON AND PARSHALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4901 10179 4872 10163 4797 10160 4784 10198
      4784 10238 4776 10238 4780 10235 4778 10225
      4774 10229 4758 10277 4833 10282 4845 10289
      4872 10289 4872 10294 4899 10294
TIME...MOT...LOC 0959Z 243DEG 39KT 4906 10304 4839 10266
          4772 10261
WIND...HAIL 60MPH 1.00IN

$$

TM
1 follow-up statement
986 
WWUS53 KBIS 091034
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
534 AM CDT SAT JUN 9 2012

NDC025-053-091044-
/O.CAN.KBIS.SV.W.0043.000000T0000Z-120609T1100Z/
MCKENZIE ND-DUNN ND-
434 AM MDT SAT JUN 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL DUNN AND
NORTHEASTERN MCKENZIE COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

LAT...LON 4901 10179 4872 10163 4797 10160 4785 10197
      4784 10237 4899 10253 4901 10241
TIME...MOT...LOC 1034Z 243DEG 39KT 4918 10231 4854 10210
          4786 10208

$$

NDC013-061-075-101-091100-
/O.CON.KBIS.SV.W.0043.000000T0000Z-120609T1100Z/
BURKE ND-MOUNTRAIL ND-RENVILLE ND-WARD ND-
534 AM CDT SAT JUN 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
WARD...WESTERN RENVILLE...EASTERN MOUNTRAIL AND EASTERN BURKE
COUNTIES UNTIL 600 AM CDT...

AT 532 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 13 MILES NORTH OF NORTHGATE TO 6
MILES WEST OF COULEE TO 7 MILES SOUTH OF PARSHALL...MOVING NORTHEAST
AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  KENMARE...COULEE...PLAZA...TAGUS...NORMA...DONNYBROOK...HARTLAND...
  MAKOTI...TOLLEY...BERTHOLD...CARPIO AND GREENE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.

VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4901 10179 4872 10163 4797 10160 4785 10197
      4784 10237 4899 10253 4901 10241
TIME...MOT...LOC 1034Z 243DEG 39KT 4918 10231 4854 10210
          4786 10208
WIND...HAIL 60MPH 1.00IN

$$

TM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:11 AM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 9, 3:11 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
311 AM CDT SAT JUN 9 2012

.SHORT TERM...TODAY THROUGH SUNDAY AFTERNOON...

MAIN FORECAST PROBLEM IN THE SHORT TERM PERIOD WILL BE
THUNDERSTORMS CHANCES AND THE RISK OF HEAVY RAIN AND SEVERE
WEATHER. MODELS ARE GOOD AGREEMENT AND WILL UTILIZE A MODEL
BLEND WITH CONSENSUS.

AN UPPER LEVEL LOW PRESSURE SYSTEM CURRENTLY OVER THE WEST
COAST/ROCKIES...WILL TRACK ACROSS THE NORTHERN ROCKIES AND INTO THE
NORTHERN PLAINS BY SUNDAY. SURFACE LOW PRESSURE EXTENDED FROM
CENTRAL WYOMING TO SOUTHEASTERN MONTANA WITH A FRONT EXTENDING FROM
THE LOW NORTHWARD THROUGH EASTERN MONTANA INTO SOUTH CENTRAL
SASKATCHEWAN.

A LINE OF THUNDERSTORMS...SOME SEVERE...DEVELOPED FRIDAY EVENING
ALONG THE FRONT IN MONTANA. THIS LINE OF STORMS HAS BEEN DEVELOPING
CONTINUOUSLY ALONG THE FRONT...AND WAS APPROACHING NORTHWESTERN
COUNTIES OF NORTH DAKOTA AT 230 AM CDT.

THIS MCS IS EXPECTED TO MOVE INTO NORTHWESTERN NORTH DAKOTA SHORTLY
AFTER 3 AM CDT AND CONTINUE NORTHEASTWARD THROUGH THE MORNING HOURS.

MOISTURE TRANSPORT WILL CONTINUE TO INCREASE AHEAD OF THE
FRONT...AND THE LOW LEVEL JET IS WELL ESTABLISHED. K INDEX VALUES OF
35 AND PRECIPITABLE WATER AMOUNTS SUGGEST VERY HEAVY RAINFALL
AMOUNTS. FLASH FLOOD WATCH STILL LOOKS ON TRACK FOR NORTHWEST AND
NORTH CENTRAL NORTH DAKOTA.

THE MODELS BRING THE SURFACE LOW TO NORTH CENTRAL NORTH DAKOTA BY
MID AFTERNOON AND CONTINUED CONVECTION EXPECTED ALONG AND WEST OF
THIS FEATURE...WITH CAPPING IN PLACE AHEAD OF THE FRONT.

BY THIS EVENING...THUNDERSTORMS ARE EXPECTED TO BE WIDESPREAD ACROSS
THE STATE WITH SEVERE WEATHER A THREAT MAINLY EAST HALF. THE UPPER
LEVEL LOW WILL BE OVER MONTANA WITH PLENTY OF FORCING WITH UPPER
LEVEL SHORTWAVE ENERGY AHEAD OF THE LOW.

LATER SATURDAY NIGHT THERMAL AND SHEAR PROFILES BECOME INCREASINGLY
UNFAVORABLE...LIMITING THE SEVERE THREAT.

SUNDAY EXPECT WIDESPREAD SHOWERS AND A SLIGHT CHANCE OF AFTERNOON
THUNDERSTORMS AS THE UPPER LEVEL LOW MOVES INTO NORTH
DAKOTA/SASKATCHEWAN/MANITOBA.

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...

THE MAIN FORECAST CHALLENGE FOR THE EXTENDED WILL BE THE TIMING OF
PRECIPITATION CHANCES ACROSS NORTH DAKOTA. GIVEN THE MODEL TO MODEL
AND RUN TO RUN INCONSISTENCIES...UTILIZED A BLEND OF SOLUTIONS FOR
THIS FORECAST PACKAGE.

THE POTENT UPPER LEVEL LOW CURRENTLY RESPONSIBLE FOR OUR SEVERE
WEATHER THREAT IN THE SHORT TERM WILL FINALLY SLIDE EAST OF THE CWA
SUNDAY NIGHT THROUGH MONDAY. WRAP-AROUND MOISTURE WILL GENERATE A
CHANCE OF SHOWERS...MAINLY NORTH SUNDAY NIGHT/MONDAY. THE UPPER
LOW/S SURFACE REFLECTION WILL CREATE TIGHT GRADIENT FLOW ACROSS
WESTERN AND CENTRAL NORTH DAKOTA WITH WINDY CONDITIONS EXPECTED
AREA-WIDE MONDAY. HIGH PRESSURE SETTLING INTO THE REGION WILL ALLOW
WINDS TO BECOME LIGHT MONDAY NIGHT WITH TEMPS RADIATING INTO THE MID
40S.

WESTERLY ZONAL FLOW ALOFT IS THEN PROGGED TO DEVELOP OVER THE
NORTHERN PLAINS TUESDAY. THE FLOW ALOFT THEN BECOMES SOUTHWESTERLY
THURSDAY AND FRIDAY AS AN UPPER LOW SAGS INTO THE PACIFIC NORTHWEST.
DUE TO TIMING DIFFERENCES IN SHORTWAVES TRAVERSING THE ZONAL FLOW
ALOFT NEXT WEEK...DECIDED TO UTILIZE A BLEND OF SOLUTIONS AND
GENERALLY BROAD BRUSHED LOW-END CHANCE TO SLIGHT CHANCE POPS
WEDNESDAY THROUGH THE END OF NEXT WEEK. A WARMING TREND SHOULD ALSO
COMMENCE WEDNESDAY THROUGH THE END OF THE PERIOD AS WARM AIR GETS
DRAWN OVER THE REGION AHEAD OF THE DEVELOPING LOW ACROSS THE PACIFIC
NORTHWEST.

&&

.AVIATION...

THUNDERSTORMS...POSSIBLY SEVERE...ARE EXPECTED TO IMPACT KISN AROUND
09Z. IF THESE STORMS HOLD TOGETHER AND MAINTAIN THEIR CURRENT
TRAJECTORIES...THEY COULD IMPACT KMOT AROUND 11Z. THESE FAST-MOVING
STORMS SHOULD IMPACT THE KISN-KMOT TERMINAL AERODROMES FOR ONLY AN
HOUR OR LESS. IFR/TEMPO LIFR CONDITIONS ARE EXPECTED WITH THIS
ACTIVITY. VFR CONDITIONS ARE THEN EXPECTED OVER WESTERN AND CENTRAL
NORTH DAKOTA AFTER 12Z SATURDAY THROUGH SATURDAY AFTERNOON.
THUNDERSTORMS WILL BE LIKELY AGAIN OVER CENTRAL AND EASTERN NORTH
DAKOTA LATE SATURDAY NIGHT.

&&

.HYDROLOGY...

THUNDERSTORM CHANCES TODAY AND TONIGHT ACROSS WESTERN
AND CENTRAL NORTH DAKOTA HAD PROMPTED THE ISSUANCE OF A FLASH FLOOD
WATCH FOR NORTH CENTRAL AND PORTIONS OF WESTERN NORTH DAKOTA. SOME
LOCATIONS WITHIN THE WATCH AREA HAVE RECEIVED EXCESSIVE RAINFALL
OVER THE LAST FEW DAYS...AND WILL BE MOST AT RISK FOR FLASH FLOODING.

THE FIRST WAVE WILL MOVE ACROSS WEST CENTRAL AND NORTH CENTRAL NORTH
DAKOTA THIS MORNING. IT APPEARS THIS WILL BE THE MOST LIKELY PERIOD
OF POSSIBLE EXCESSIVE RAINFALL AS DEEP MOISTURE WILL BE IN PLACE
OVER THE WATCH AREA. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE
EXPECTED LATE SATURDAY AND SATURDAY NIGHT. ALTHOUGH THE THREAT FOR
EXCESSIVE RAIN WILL NOT BE AS HIGH...ANY ADDITIONAL RAINFALL OVER
ALREADY SATURATED SOILS WILL BE ENOUGH TO CREATE FLASH FLOOD
PROBLEMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR NDZ001>005-009>013-
017>019-021-022-031-032.

&&

SHORT TERM...JV
LONG TERM....TM
AVIATION...TM
Hazardous weather outlook, Jun 8, 5:52 PM CDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
552 PM CDT FRI JUN 8 2012

NDZ001>005-009>013-017>019-021-022-031>033-040-041-043-044-092300-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-MCLEAN-SHERIDAN-GOLDEN VALLEY-
BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
552 PM CDT FRI JUN 8 2012 /452 PM MDT FRI JUN 8 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

AN APPROACHING UPPER LEVEL LOW MOVING FROM THE ROCKIES TO THE
NORTHERN PLAINS...COMBINED WITH INCREASING LOW LEVEL MOISTURE...
WILL RESULT IN A THREAT OF SEVERE WEATHER TONIGHT. HEAVY RAIN IS
POSSIBLE ACROSS THE WEST CENTRAL AND NORTH...AND LARGE HAIL AND
DAMAGING WINDS ARE A THREAT WEST...ALONG WITH AN ISOLATED TORNADO
AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE OF THUNDERSTORMS CONTINUES SATURDAY AND SUNDAY AS THE
UPPER LEVEL LOW MOVES EASTWARD SLOWLY ACROSS THE REGION.
INSTABILITY IS EXPECTED TO BE HIGH ENOUGH ON SATURDAY FOR THE
CHANCE OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED.

NDZ020-023-025-034>037-042-045>048-050-051-092300-
OLIVER-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-
EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
552 PM CDT FRI JUN 8 2012 /452 PM MDT FRI JUN 8 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY AS AN UPPER
LEVEL LOW PRESSURE SYSTEM MOVES SLOWLY EAST ACROSS THE REGION.
INSTABILITY IS EXPECTED TO BE HIGH ENOUGH ON SATURDAY FOR THE
CHANCE OF SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED.

WAA

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 3:06 AM CDTSevere Thunderstorm WarningBISDivide, McKenzie, Williams54 min
Jun 9, 3:55 AM CDTFlash Flood WarningBISDivide, McKenzie, Williams4 hr
Jun 9, 3:59 AM CDTSevere Thunderstorm WarningBISBurke, Divide, McKenzie, Mountrail, Williams61 min
Jun 9, 4:36 AM CDTSevere Thunderstorm WarningBISDunn, McKenzie, Mountrail24 min
Jun 9, 4:58 AM CDTFlash Flood WarningBISBurke, McKenzie, McLean, Mountrail, Ward4 hr
Jun 9, 5:50 AM CDTFlash Flood WarningBISBottineau, Renville, Ward4 hr
Jun 9, 5:54 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Renville, Ward66 min
Jun 9, 6:46 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry, Pierce, Rolette74 min
Jun 9, 6:51 AM CDTFlash Flood WarningBISBottineau, McHenry, Pierce, Rolette4 hr
Jun 9, 9:25 AM CDTAreal Flood AdvisoryBISMcKenzie, Mountrail, Ward, Williams24 hr
Jun 9, 4:50 PM CDTRiver Flood WatchBISMcKenzie, Williams40 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.